AF and high blood pressure

Hi 

I was fitted with a duel chamber pacemaker just over 2 weeks ago - for complete heart block / bradycardia, with a pulse of 37 , I also was suffering A/F and blood pressure was managed with 7.5mg Ramapril 

However -post implant my device has gone into AF mode and set a base rate of 70 bpm. My blood pressure also went through the roof hitting 160/120 once but always in excess of 100 dystolic 

Ramapril increased to 10mg and it hasn't made any difference- I've had the increased amount for 6 days now 

Systolic blood pressure hasn't gone above 150 but dystolic is always 105 - 117 range . The practise Nurse at my GP practise handles nearly all the blood pressure issues - should I be talking to a doctor , I'm not comfortable with her treatment of my condition- plus is my blood pressure anything to worry about ? I know it's related to my AF , but anxiety is starting to raise its ugly head again

Warm regards Mark 

 


8 Comments

This needs attention

by crustyg - 2022-03-21 06:21:24

Over-pacing the heart can increase BP, especially where the atria are disordered (e.g. AFib, AFlut) as this interferes with release of ANP which tends to lower BP over time.

I think you need to discuss this with your EP-team as a matter of urgency.

High blood pressure

by TAC - 2022-03-21 11:45:01

I believe that you're are overreacting emotionally and contributing to your hypertension and arrhythmia. Ramipril is a pretty good drug to lower your high B/P. Of course, you have to do three more things: 1- Avoid getting upset or worried. 2- Reduce the amount of salt in your meals (avoid salty foods). 3- get physically active, like taking a daily walk. In addition, if you're overweight, losing some weight will help too.

AF and high blood pressure.

by Gemita - 2022-03-21 14:15:51

Hello Mark,

I am so sorry to hear about your blood pressure.  My husband is fighting the same problem.  Actually 10 mg of Ramipril didn’t work for him either.  He now has to take a combination of meds which seem to work better.

Like you, I too feel that your high blood pressure is likely caused by your AF and your AF will play up immediately following your implant procedure because your heart has been disturbed.  This is exactly what happens to many of us with arrhythmias.  I had worsening symptoms for a few months which eventually settled. I suffer from extremely low blood pressure, but at the start of an AF episode or other tachyarrhythmia, my blood pressure can be very volatile and increase (or plummet).  I can report some frighteningly high blood pressure readings too during episodes which are totally out of character for me.

I agree that over pacing the heart (raising the heart rate with a higher base rate setting) will often result in an increase in blood pressure Mark.  It doesn’t for me personally but it can for many.  I still believe though that your overriding problem is your AF which is not under control and until it is, focussing on your blood pressure alone will not help.  Are you on any other meds, like a beta blocker or calcium channel blocker as well which might help calm everything down?  Your cardiologist/EP needs to be involved here, not the Practice Nurse.  I am surprised your GP hasn’t referred you back to the cardiologist to get your AF under control.  

If you didn’t have a blood pressure problem I would say just try to relax and keep your heart rate down below 100 bpm, but high blood pressure is dangerous and in any event it will make AF worse too, so it needs controlling with some urgency as crustyg says.

As to whether you are over reacting as TAC suggests, high blood pressure and AF can trigger all sorts of unwanted emotions, so you can be forgiven if you are getting over anxious.  Get your blood pressure and your AF under firm control and you probably won’t need to worry about your anxiety.  And just one further thought, until you get your blood pressure and AF under control Mark, I would avoid any strenuous activity which is likely to push your heart rate and your blood pressure up even more and then trigger a worsening of your AF.  

Good luck 

 

Blood pressure and AF

by mar892ree - 2022-03-21 16:32:49

Thanks for your replies - all appreciated 

I've tried contacting my Cardio consultant- but the only person I'm ever going to get contact with is his secretary- who is on annual leave !

The heart centre at my local hospital refer me back to my GP , my GP refers me to the practise nurse ! So please don't tell me or suggest I'm over reacting ! They all know my Pacemaker has gone into an AF mode but I suppose I've got to wait in line like a good boy ! I really really don't know what to make of our health service these days 

Mark 

Understand completely how you feel about our health service. Pretty poor this end too

by Gemita - 2022-03-21 17:16:45

If you are ever in trouble Mark with your AF or high blood pressure, go to A&E and get it sorted.  High blood pressure and poorly controlled AF (?particularly with high heart rates) can be regarded as a medical emergency, so don't be brave.

AF mode?  Not sure what you mean other than meaning you are stuck in AF, although pacemaker modes can change during AF episodes to avoid tracking high atrial rates.  If you think a pacemaker adjustment might help (by reducing your base rate from 70 bpm to 60 bpm), again going through A&E for blood pressure/AF control might be the answer and asking for an adjustment at the same time, or an appointment for the next day?  A&E departments should have access to Pacemaker technicians.  

It is a struggle I know, but we have to keep pushing to get the care we need

AF mode

by mar892ree - 2022-03-21 19:10:52

Hi Gemita

once again thanks for your response 

I spoke to a Pacemaker Technician yesterday who explained to me that my base rate is set to 60bpm but as the unit is picking up AF it's gone into another mode - and that base rate is 70bpm 

However she wasn't prepared to offer anything but advise as instruction etc had to come from the consultant who implanted ! 
So as previously mentioned it seems as if everyone including my GP won't do anything unless the consultant gets involved ! I'm not due a check up for another 4 weeks , and attempts to contact consultant have failed - all calls / contact go through his secretary- who I found out is on annual leave 

I honestly think going to A&E will only result in them referring me back to consultant- bit of a vicious circle 

Mark 

Doxazosin

by mar892ree - 2022-03-24 11:46:28

Hi 

further to my experiencing of high blood pressure - post implant and having Ramapril prescription upped to 10mg - I've just been prescribed Doxazosin 

Anyone on here any experience of this medication 

Regards Mark 

Doxazosin - an alpha blocker

by Gemita - 2022-03-25 08:52:18

Mark,

My husband was on Doxazosin for about 4 weeks, just stopped it because it gave him swollen ankles and didn’t help with his blood pressure.  Doxazosin may also be used to ease symptoms of an enlarged prostate.   It is an alpha blocker med.  They usually prefer to put us on a calcium channel blocker, but where these fail to bring down BP, they may try an alpha blocker instead.  But give them a try.  They might be right for you, especially if used in conjunction with your other medication.  Sorry I cannot help further.  It will be trial and error until you find something that works without too many side effects.  You may need a combination of several different meds.  We are in the same boat trying to reduce my husband's blood pressure.  Good luck with Doxazosin

You know you're wired when...

“Batteries not included” takes on a new meaning.

Member Quotes

In life we have to consider what is more important, the loss of the vanity or the gain of the life.